Risk of Dose Confusion and Medication Errors With Avycaz, FDA Cautions

September 30, 2015

Topics: Patient Safety

Confusion about the drug strength displayed on the vial and carton labels has led to some dosing errors with the intravenous antibacterial drug AvycazTM (ceftazidime and avibactam), warns FDA. The agency explains that Avycaz was initially approved with the vial and carton labels displaying the individual strengths of the two active ingredients (2 g/0.5 g); however, the product is dosed based on the sum of the active ingredients (2.5 g). To prevent medication errors, FDA revised the labels to indicate that each vial contains Avycaz 2.5 g, equivalent to ceftazidime 2 g and avibactam 0.5 g, indicates the FDA safety alert.

Since Avycaz’s approval in February 2015, FDA has received reports of three medication error cases related to confusion on how the strength was displayed on the Avycaz vial and carton labels. Two cases stated that the errors occurred during preparation of the dose in the pharmacy. The third case described concern about the potential for confusion because the strength displayed for Avycaz differs from how the strength is displayed for other beta-lactam/beta-lactamase drugs. Based on the information provided in the reports, FDA is aware that at least one of the patients received a higher-than-intended dose of Avycaz. No adverse events were reported. FDA recommends that health care providers and patients report adverse events or side effects related to the use of these products to the FDA’s MedWatch program.